The Law Offices of Salazar, Sullivan & Jasionowski
Call now for a Free Initial Consultation
(888) 819-2544 | (505) 349-4003

Dedicated Personal Service For The Injured Free Confidential Consultations

FDA issues warning over drug mix-ups

On July 31, the U.S. Food and Drug Administration issued a safety alert to consumers in New Mexico and nationwide regarding the brand name drugs Brintellix and Brilinta. Apparently, the similarity of the drugs' names has led to dozens of reported cases of medication errors.

According to the FDA, it has received 50 reports of drug mix-ups involving Brilinta, which is a blood thinner, and Brintellix, which is an antidepressant, due to a similarity in the drugs' brand names. The agency said that a patient was given the wrong drug in 12 of the cases, but none of the patients actually consumed the incorrect medication. Of the 12 cases, half were doctor errors and half were pharmacy errors. Another case involved a pharmacist refusing to fill a prescription for Brintellix because the patient was not supposed to be taking blood thinners. The pharmacist had confused the medication with the blood thinner Brilinta.

The FDA's Division of Medication Error Prevention reviews the proposed brand name of all new drugs placed on the market. The review process is supposed to ensure that similar sounding drug names are not approved. However, the FDA said that confusion over Brilinta and Brintellix is occurring because the names begin with the same three letters, both drugs are presented in the computerized medication order system physicians use and the names sound similar. The FDA recommends that all patients taking either product inspect their prescriptions to ensure they have been issued the correct medication.

A medication error can lead to life-threatening drug interactions, drug allergies or a patient receiving the wrong dose. A person who has harmed by a prescription error may want consult with an attorney to determine how to proceed.

Source: RAPS, "FDA: Brand Name Confusion Led to Dozens of Medication Errors," Michael Mezher, July 31, 2015

No Comments

Leave a comment
Comment Information